South Dakota, 2013

Flood in South Dakota, May 31, 2013

May 31, 2013 · NWS ABR · 1 event in 1 county or zone

Heavy rain falling over the Grand River basin caused the river to climb above the 15 foot flood stage during the early afternoon hours of the 31st. 80 feet on the 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Heavy rain falling over the Grand River basin caused the river to climb above the 15 foot flood stage during the early afternoon hours of the 31st. The highest flood stage reached was 15.80 feet on the 31st. The flooding mainly affected low lying pasture and hay land along the river. The river went quickly below flood stage in the early morning hours of June 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 31, 10:57 AM MST, 2 hours 18 minutes earlier.

Area forecast discussion, May 31, 10:57 AM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1257 PM CDT FRI MAY 31 2013

.UPDATE...
SEE UPDATED AVIATION DISCUSSION FOR 18Z TAFS BELOW.

SCATTERED SHOWERS CURRENTLY OCCURRING ACROSS THE EASTERN PART OF
THE CWA...AS WELL AS ACROSS THE FAR WEST. THE LOW REMAINS PRETTY
MUCH RIGHT OVER THE TOP OF KABR AS OF 11 AM. STILL LOOKS AS THOUGH
RAIN SHOWERS WILL BECOME MORE WIDESPREAD THIS AFTERNOON AND INTO
THE EVENING AND OVERNIGHT HOURS AS THE LOW SLOWLY BEGINS TO PUSH
EAST. DID LOWER POPS FOR THE NEXT FEW HOURS OVER THE CENTRAL PART
OF THE CWA...BUT OTHERWISE MADE NO CHANGES TO THE FORECAST AT THIS
TIME.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH SUNDAY
SFC LOW IS CENTERED BETWEEN ABR AND MBG EARLY THIS MORNING WITH
SCATTERED SHOWERS AND ISO TSTORMS FROM CORSON COUNTY SOUTHEAST TO
HAND COUNTY. ALSO SEEING SOME GUSTY WINDS DEVELOPING ACROSS THE
I-90 CORRIDOR IN SOUTH CENTRAL SOUTH DAKOTA. MESONET OBS HAVE
SHOWN SUSTAINED WINDS 30 TO 35 MPH AT TIMES WITH GUSTS NEARING 45
MPH. BUFKIT SOUNDINGS AND NUMERICAL GUIDANCE SHOW MOSTLY MARGINAL
ADVISORY CONDITIONS ACROSS THIS AREA TODAY BUT WENT AHEAD AND
ISSUED THE ADVISORY STARTING NOW AND LASTING THROUGH 00Z BASED ON
WHATS GOING ON RIGHT NOW. DAY SHIFT CAN TAKE ANOTHER LOOK TO SEE
IF IT CAN BE CANCELED LATER TODAY OR BE KEPT RUNNING THROUGHOUT.

AS FOR PRECIPITATION TODAY...MODELS STILL SHOWING SCT SHOWERS AND
ISO T BECOMING A BIT MORE NUMEROUS THROUGHOUT THE DAY...BUT STILL
MORE CONVECTIVE IN NATURE UNTIL LATE AFTERNOON AND EVENING WHEN
THE WRAP AROUND PRECIP FINALLY ADVANCES ACROSS THE REGION. DAY
SHIFT MAY NEED TO ADJUST POPS A BIT TODAY BASED ON THE AREAL
COVERAGE OF THE CONVECTIVE SHOWERS THAT DEVELOP THROUGH EARLY/MID
AFTERNOON...THEN POPS CAN BE HIT HARDER WHEN THE WRAP AROUND RAIN
MOVES THROUGH LATER THIS EVENING AND OVERNIGHT. WILL STILL BE
DEALING WITH LIGHT RAIN SATURDAY MORNING ACROSS MOST OF THE AREA.
RAIN WILL GRADUALLY END FROM WEST TO EAST THROUGHOUT THE DAY
SATURDAY. SUNDAY WILL BE DRY WITH A SFC RIDGE OVER THE AREA...AND
MAY END UP BEING THE ONLY WIDESPREAD DRY DAY IN THE 7-DAY FORECAST
AS ACTIVE WEATHER RETURNS FOR THE START OF NEXT WEEK.

TEMPERATURES WILL BEGIN TO COOL TODAY AND WILL STAY BELOW NORMAL
THROUGH THE SHORT TERM PERIOD. 60S CAN BE EXPECTED TODAY FOR MOST
AREAS WITH EVEN COOLER TEMPS FOR SATURDAY AS THE COLDER AIR ALOFT
MOVES IN BEHIND THE LOW. ONLY EXPECTING 50S FOR HIGHS ON SATURDAY
ACROSS THE EASTERN CWA WITH LOW 60S OVER CENTRAL SOUTH DAKOTA.
WITH THE COOL SFC RIDGE IN PLACE SUNDAY MORNING...LOWS WILL BE
CHILLY WITH READINGS GETTING CLOSE TO 40 DEGREES.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
MODELS SHOW GOOD AGREEMENT WITH THE NEXT LARGE UPPER LEVEL LOW
PRESSURE AREA TO AFFECT THE REGION. THE PERIOD BEGINS WITH THE
UPPER LOW PRESSURE CIRCULATION OVER THE PACIFIC NORTHWEST HEADING
SOUTHEAST TOWARDS OUR REGION. SUNDAY NIGHT MAY BE THE ONLY MOSTLY
DRY PERIOD IN THE LONG TERM AS THIS SLOW MOVING UPPER LOW PRESSURE
AREA MOVES INTO AND ACROSS OUR REGION THROUGH THE ENTIRE LONG
TERM. SHORT WAVES COMING OFF AND ROTATING AROUND THIS UPPER LOW
ALONG WITH THE UPPER LOW PRESSURE AREA ITSELF WILL KEEP CHANCES OF
SHOWERS AND STORMS FROM MONDAY THROUGH THURSDAY. TEMPERATURES WILL
ALSO CONTINUE TO BE BELOW NORMAL ACROSS THE ENTIRE CWA THROUGH
THE LONG TERM WITH HIGHS MAINLY IN THE MID 60S TO THE LOWER 70S
WITH LOWS IN THE UPPER 40S TO THE MID 50S.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

AN UPPER LEVEL LOW PRESSURE SYSTEM SPINNING OVER THE DAKOTAS WILL
DRIFT SLOWLY EASTWARD THIS PERIOD. ISOLATED TO SCATTERED SHOWERS
THIS AFTERNOON WILL BECOME MORE NUMEROUS THIS EVENING AND
OVERNIGHT BEFORE ENDING FROM WEST TO EAST ON SATURDAY. AN ISOLATED
TSTM IS POSSIBLE AS WELL.  PRIMARILY MVFR CIGS ARE EXPECTED AT ALL
TERMINALS THROUGH EVENING...FALLING TO PREVAILING IFR OVERNIGHT.
VISIBILITY MAY DROP TO 3 TO 5 MILES AT TIMES DUE TO A COMBINATION
OF RAIN AND LIGHT FOG. STRONG NWLY WINDS OF 15 TO 30 KTS ARE
ALREADY IMPACTING KPIR...AND EXPECT THESE INCREASING WINDS AT THE
OTHER TERMINALS BY LATE THIS EVENING...PERSISTING THROUGH MUCH OF
SATURDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR JONES-LYMAN.

MN...NONE.
&&

UPDATE...PARKIN
SHORT TERM...TMT
LONG TERM...MOHR
AVIATION...FOWLE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 31, 3:11 AM MST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
511 AM CDT FRI MAY 31 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
511 AM CDT FRI MAY 31 2013 /411 AM MDT FRI MAY 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSHOWERS ARE POSSIBLE ACROSS THE AREA TODAY...NO
SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS RETURN TO THE FORECAST FOR EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Local storm report, May 31, 8:05 AM MST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1005 AM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HEAVY RAIN       ISABEL                  45.40N 101.43W
05/31/2013  M1.34 INCH       DEWEY              SD   COCORAHS

            COCORAHS REPORT

&&

EVENT NUMBER ABR1300497

CONNELLY
Local storm report, May 31, 8:07 AM MST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1007 AM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       14 NW PRESHO            44.05N 100.26W
05/31/2013  M2.22 INCH       LYMAN              SD   COCORAHS

            COCORAHS REPORT

&&

EVENT NUMBER ABR1300498

CONNELLY
Local storm report, May 31, 8:09 AM MST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1009 AM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       8 WSW MORRISTOWN        45.89N 101.87W
05/31/2013  M2.13 INCH       CORSON             SD   COCORAHS

            COCORAHS REPORT

&&

EVENT NUMBER ABR1300499

CONNELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Corson

When
May 31, 1:15 PM MST to 11:59 PM MST
Where
Corson County, 11.9 mi S of Thunder Hawk to 5.64 mi ENE of Black Horse
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
45.760, -101.990

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454471.